Side Effects of Meds are Intolerable
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Side Effects of Meds are Intolerable


I have suffered from this illness for over 7 years. For six years I was overmedicated by my previous doctor, and lived in a zombie-like state, sleeping 11-12 hours a day. I gained 97 lbs.
      I independently quit the meds for 13 months, and lost the 97lbs....but found that I had regained all my mental abilities; and was getting a normal, 7-8 hours sleep a night.
      However, I then suffered another episode, my 2nd; it was a hypomania, without a psychosis, as the first had been.
      Currently I am back on the meds, but have reverted back to the erratic sleeping patterns, and am suffering from memory issues, am "slow", shaking hands, hair loss, bladder control problems, and concentration issues.      
     What is the benefit of my continuing to take the meds, merely because they are a guarantor of anothe episode? I find the side effects of these meds intolerable - they do not benefit me; simply take away from my quality of life. Do you know of anyone who takes the risk of doing without the drugs, and who is prepared to instead take a risk of possibly having an annual episode?
Thank you for any honest input you can give me on this one...I feel that psychiatrists are loath in general to entertain the possibility that their patients may actually do better off drugs than on them.
 

Kathleen,
 
Many bipolar patients feel similarly to you and are very frustrated.  The medications can cause side effects that seem to outweigh their benefits especially when you have only infrequent episodes.  I wouldn't encourage you to stop all of your medications but rather talk to your psychiatrist about changing them if the side effects are intolerable.  The goal should be mood stabilization with minimal side effects. 
 
If you do decide to go off of your medications, you should taper very slowly under the supervision of your psychiatrist.  You will definitely have another episode as bipolar illness is lifelong.  The risk can be high particularly if your next episode is a manic one with psychosis or a severe depressive swing, and there is no way of predicting that.  If you and your psychiatrist agree to begin a trial period of no medications,  I would keep regular appointments with him/her to hopefully stop a recurrence before it begins.
 
Dr Plyler 

 

Published in May, 1011

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?